Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: Kramer: SAM-e and Serzone Dr. Kramer

Posted by Ron Hill on April 2, 2002, at 13:39:05

In reply to Re: Kramer: SAM-e and Serzone, posted by Dr. Kramer on April 1, 2002, at 9:20:40

> I'm a big SAMe fan, but I'd be nervous about it for you. SAMe can make folks pretty zippy, and since your big problem is insomnia, I'd advice against it. For completeness sake, Yes, as far as I know it's safe with Serzone, and it won't have any effect on Serzone's liver toxicity, plus or minus.
-------------------------

Dr. Kramer;

First and foremost, a special thanks to you for donating your time to us at pbabble for a week. I hope we don't wear you out. Thank you!

I'm happy to hear that you are a SAM-e fan. Me too! But, I respectfully disagree with your advice to Beardy. First, however, here is the Reader's Digest version of my experience with SAM-e.

I'm Bipolar II. Lithobid adequately controls my hypomania but does nothing for my depression. Any of the SSRI's will take away my "I want to die" mood but leave me with anergic and anhedoniaic side effects (loss of ambition, loss of energy, lack of motivation, blunted emotions, loss of pleasure in life, etc). I attribute these symptoms to low dopamine transport. For six years I went from one failed AD med trial to the next without finding a solution for the depressive phase of my BPII disorder. In the process, the AD meds (and an inept pdoc) destroyed my life (lost my engineering career, went through bankruptcy, etc).

Roughly five months ago, my current pdoc suggested that I try SAM-e (added to my existing 600 mg/day Lithobid). For me personally, SAM-e is a lifesaver! The bottom line is that 200 mg/day of SAM-e has helped me more than any of the many ADs I've tried over the years. So far I have five months of excellent results and absolutely no hint of poop out. SAM-e is, of course, not the answer to every psychiatric disorder under the sun, but it sure gave me back my life!

My observation (not a scientific study) is that SAM-e seems to be of particular value to depressive (especially bipolar depressive) patients that are initially hypersensitive to AD's (favorable response in a matter of days to very low dosage), but soon thereafter, suffer anergy (low drive, low energy, etc.) and anhedonia (inability to fully experience pleasure, blunted emotions, etc.). It is my layman's opinion that, over time, AD's (SSRI's in particular) lower dopamine levels and/or impede DA transmission in some (most?) patients and this, in turn, causes the aforementioned symptoms. I think SAM-e is particularly useful in treating anergy and anhedonia, and that it does so by increasing the amount of DA produced by the body. Further, I (layman) hypothesize that one reason SAM-e works so well is that it increases both serotonin and dopamine in a very balanced synergistic kind of way. IMHO, it is very important for patients to take plenty of B-6, B-12 (sublingual bioactive form), and folate with the SAM-e to prevent the build up of homocystiene.

Okay, now on to Beardy's situation. Dr. Kramer, will you please click on the link below and read the response I wrote to Beardy this morning regarding this topic. Then please post your comments, as you see fit, to this post as well as the linked post.

Once again, thank you VERY much for investing some of your valuable time in the lives of us in pbabbleland!


http://www.dr-bob.org/babble/20020402/msgs/101456.html

-- Ron


Share
Tweet  

Thread

 

Post a new follow-up

Your message only Include above post


Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.

 

Start a new thread

 
Google
dr-bob.org www
Search options and examples
[amazon] for
in

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:Ron Hill thread:101243
URL: http://www.dr-bob.org/babble/20020402/msgs/101492.html